Kansas, 2017Hail and Damaging Winds in Kansas, July 22, 2017
July 22, 2017 · NWS EAX · 12 events in 3 counties and zones
A significant severe weather event impacted the greater Kansas City Metro on the evening of Saturday July 22nd. Wind gusts of up to 80 mph were reported in De Soto and Lenexa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant severe weather event impacted the greater Kansas City Metro on the evening of Saturday July 22nd. Wind gusts of up to 80 mph were reported in De Soto and Lenexa. This corridor or strong winds then pushed eastward across southern portions of the Metro, before continuing all the way east through the remainder of the Pleasant Hill forecast area. Wind gusts of 70 mph were commonly reported as this activity pushed eastward into western and central Missouri. Around the Kansas City Metro area many large trees blown down causing damage to houses and property, blocking intersections, and taking down power lines. Storms caused over 100,000 people to be without power in the wake of Saturday night's storms. For more information about this event, visit the website dedicated to the event by NWS Pleasant Hill: https://www.weather.gov/eax/jul222017 .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 22, 5:43 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 22, 5:43 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017
.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017
I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.
Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.
Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017
VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
057-060-102>105.
MO...Excessive Heat Warning until 8 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...GranaHazardous weather outlook, Jul 22, 2:30 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Sat Jul 22 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-232030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
330 PM CDT Sat Jul 22 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
An Excessive Heat Warning remains in effect for the entire area
through this evening. Highs will be in the upper 90s with heat
index values between 108 and 112 this afternoon.
Isolated to scattered thunderstorms are expected this evening and
overnight, particularly near and south of I-70. A few storms could
produce gusty winds and locally heavy rain.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 22, 4:22 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT SAT JUL 22 2017
MOZ006-007-016-222245-
Putnam MO-Mercer MO-Sullivan MO-
522 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERCER...
NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 545 PM
CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Princeton, or 15 miles northwest of Milan, moving east
at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Newtown, Pollock and Harris.
LAT...LON 4028 9350 4045 9348 4047 9303 4026 9313
TIME...MOT...LOC 2221Z 281DEG 17KT 4036 9334
Blair
Local storm report, Jul 22, 8:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL LEE'S SUMMIT 38.91N 94.38W
07/22/2017 E0.75 INCH JACKSON MO PUBLIC
SOUTHSIDE OF LEES SUMMIT
&&
32Local storm report, Jul 22, 8:28 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 1 SE LEES SUMMIT 38.90N 94.37W
07/22/2017 E0.75 INCH JACKSON MO PUBLIC
&&
SGRANALocal storm report, Jul 22, 8:31 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND GST 5 S LEE'S SUMMIT 38.84N 94.38W
07/22/2017 E60 MPH JACKSON MO NWS EMPLOYEE
OFF-DUTY NWS STAFF
&&
32Thunderstorm Wind, Leavenworth
- When
- July 22, 8:42 PM CST to 8:45 PM CST
- Where
- Leavenworth County, 1.61 mi E of Linwood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.000, -95.000
Two trees, both 8 inches in diameter were blown down by 60-70 mph winds.
Thunderstorm Wind, Johnson
- When
- July 22, 8:47 PM CST to 8:50 PM CST
- Where
- Johnson County, 1.75 mi NW of Lenexa
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.990, -94.750
A street light and a fence were both blown down by strong thunderstorm wind gusts.
Thunderstorm Wind, Johnson
- When
- July 22, 8:54 PM CST to 8:57 PM CST
- Where
- Johnson County, 0.69 mi N of Cedar
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.990, -94.930
About 15 large trees were down across the De Soto area. Some trees were over 2 feet in diameter. A home weather station in De Soto measured 85 mph winds. This report was relayed via Johnson County Sheriff to the NWS.
Thunderstorm Wind, Johnson
- When
- July 22, 8:55 PM CST to 8:58 PM CST
- Where
- Johnson County, 1.07 mi E of Overland Park
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.980, -94.650
A tree was blown onto a house in Prairie Village after 70-80 mph winds came through the area.
Thunderstorm Wind, Johnson
- When
- July 22, 8:55 PM CST to 8:58 PM CST
- Where
- Johnson County, 0.68 mi NNW of Shawnee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.029, -94.724
A tree fell onto a car after 70-80 mph winds came through the area.
Thunderstorm Wind, Johnson
- When
- July 22, 8:56 PM CST to 8:59 PM CST
- Where
- Johnson County, 0.88 mi NE of Roeland Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -94.690
A 70 mph wind gust was reported by a trained spotter near Merriam.
Thunderstorm Wind, Wyandotte
- When
- July 22, 9:00 PM CST to 9:05 PM CST
- Where
- Wyandotte County, 2.14 mi NNW of Muncie
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.110, -94.760
Significant damage to a few homes occurred when trees fell onto them following 80 mph winds through the area. Two of the homes were destroyed, and 11 others received lesser damage. Several other homes received minor damage. Damage estimates from this event are unknown.
Thunderstorm Wind, Johnson
- When
- July 22, 9:05 PM CST to 9:08 PM CST
- Where
- Johnson County, 2.12 mi NW of Lenexa
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.990, -94.760
Two trees over 1 foot in diameter were snapped at the base.
Thunderstorm Wind, Johnson
- When
- July 22, 9:05 PM CST to 9:08 PM CST
- Where
- Johnson County, 2.12 mi NW of Lenexa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -94.760
A trained spotter reported 70 mph winds.
Hail, Johnson
- When
- July 22, 9:15 PM CST to 9:17 PM CST
- Where
- Johnson County, 0.54 mi W of Fairway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.030, -94.660
Thunderstorm Wind, Johnson
- When
- July 22, 9:15 PM CST to 9:18 PM CST
- Where
- Johnson County, 0.54 mi W of Fairway
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.030, -94.660
A member of the public reported 60 to 70 mph winds.
Thunderstorm Wind, Wyandotte
- When
- July 22, 9:30 PM CST to 9:33 PM CST
- Where
- Wyandotte County, 2.98 mi SE of Kansas City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.090, -94.630
Large trees of unknown size or condition were blocking area roads after strong thunderstorm winds came through the area. Nearby damage of homes and estimated wind speed of 80 mph were used to estimate the wind in this area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716744, 716746, 716747, 716748, 716749, 716755, 716751, 716752, 716758, 716743, 716760, 716753.